27 doctors weighed in:

What are the differences between ibuprofen and acetaminophen?

27 doctors weighed in
Dr. Derron Wilson
Pain Management
7 doctors agree

In brief: Both Are Analgesics

Ibuprofen is a NSAID and can help reduce inflammation if taken at the correct dosage.
Acetaminophen is an analgesic and does not offer any anti-inflammatory benefits. Both can help reduce a fever and reduce pain.

In brief: Both Are Analgesics

Ibuprofen is a NSAID and can help reduce inflammation if taken at the correct dosage.
Acetaminophen is an analgesic and does not offer any anti-inflammatory benefits. Both can help reduce a fever and reduce pain.
Dr. Derron Wilson
Dr. Derron Wilson
Thank
Dr. David Rosenfeld
Pain Management
5 doctors agree

In brief: See below

http://www.diffen.
com/difference/advil_vs_tylenol both medications used to relieve pain and fever, there are major differences in their mechanism of action and side effects.

In brief: See below

http://www.diffen.
com/difference/advil_vs_tylenol both medications used to relieve pain and fever, there are major differences in their mechanism of action and side effects.
Dr. David Rosenfeld
Dr. David Rosenfeld
Thank
Dr. Robert Kwok
Pediatrics
5 doctors agree

In brief: Little difference

There is little or no visible difference in a child, between taking acetominophen (brand: tylenol (acetaminophen)) or Ibuprofen (brands: advil, motrin).
Both are for treating fever, pain, and inflammation. Always be sure the dose is correct, and do not "double-dose" by giving other cold medicines that also contain tylenol (acetaminophen) or ibuprofen. Tylenol (acetaminophen) can be used for babies over 2 months, & Ibuprofen over 6 months old.

In brief: Little difference

There is little or no visible difference in a child, between taking acetominophen (brand: tylenol (acetaminophen)) or Ibuprofen (brands: advil, motrin).
Both are for treating fever, pain, and inflammation. Always be sure the dose is correct, and do not "double-dose" by giving other cold medicines that also contain tylenol (acetaminophen) or ibuprofen. Tylenol (acetaminophen) can be used for babies over 2 months, & Ibuprofen over 6 months old.
Dr. Robert Kwok
Dr. Robert Kwok
Thank
4 doctors agree

In brief: Time + side effects

The biggest different is that Ibuprofen lasts 6-8 hours, while Acetaminophen dosing is every 4 hours.
Ibuprofen can upset an empty tummy and -- rarely -- can harm the kidneys or intestines. A large overdose of Acetaminophen can damage the liver. I personally prefer Acetaminophen for the first six months of life.

In brief: Time + side effects

The biggest different is that Ibuprofen lasts 6-8 hours, while Acetaminophen dosing is every 4 hours.
Ibuprofen can upset an empty tummy and -- rarely -- can harm the kidneys or intestines. A large overdose of Acetaminophen can damage the liver. I personally prefer Acetaminophen for the first six months of life.
Dr. Victoria Acharya
Dr. Victoria Acharya
Thank
Dr. Lisa Roberts
Pediatrics
4 doctors agree

In brief: Anti-inflammatory

Both are pain relievers.
However, Ibuprofen is both a pain-reliever and an anti-inflammatory. Anti-inflammatory medications help with such things as swollen joints and pulled muscles in a more effective manner than acetaminophen. Also Ibuprofen is broken-down by the kidneys and Acetaminophen is metabolized by the liver. One may need to be avoided in children with kidney or liver disease.

In brief: Anti-inflammatory

Both are pain relievers.
However, Ibuprofen is both a pain-reliever and an anti-inflammatory. Anti-inflammatory medications help with such things as swollen joints and pulled muscles in a more effective manner than acetaminophen. Also Ibuprofen is broken-down by the kidneys and Acetaminophen is metabolized by the liver. One may need to be avoided in children with kidney or liver disease.
Dr. Lisa Roberts
Dr. Lisa Roberts
Thank
Dr. Qamar Khan
Pain Management
3 doctors agree

In brief: NSAIDs vs Tylenol (acetaminophen)

Ibuprofen is a non-steroidal anti inflammatory that can be used to reduce pain and inflammation.
Tylenol (acetaminophen) or Acetaminophen is a anti-pyretic medication used to reduce pain and fever, however tylenol (acetaminophen) does not reduce inflammation.

In brief: NSAIDs vs Tylenol (acetaminophen)

Ibuprofen is a non-steroidal anti inflammatory that can be used to reduce pain and inflammation.
Tylenol (acetaminophen) or Acetaminophen is a anti-pyretic medication used to reduce pain and fever, however tylenol (acetaminophen) does not reduce inflammation.
Dr. Qamar Khan
Dr. Qamar Khan
Thank
Dr. L. Stoney
Pain Management
3 doctors agree

In brief: Ibuprofen

Ibuprofen stops inflammation by changing the body response, a pathway that turns on the signals to fight an inflammation.
Tylenol (acetaminophen) is purely a medication that stops pain.

In brief: Ibuprofen

Ibuprofen stops inflammation by changing the body response, a pathway that turns on the signals to fight an inflammation.
Tylenol (acetaminophen) is purely a medication that stops pain.
Dr. L. Stoney
Dr. L. Stoney
Thank
1 comment
Dr. James Ferguson
Ibuprofen exits the body through the kidneys while acetaminophen exits through the GI tract after the liver breaks it down.
Dr. Kevin Windisch
Pediatrics
3 doctors agree

In brief: Both control fever

Acetaminophen is used for pain and fever, Ibuprofen is used for pain, fever and inflammation.
Acetaminophen is cleared by the liver, iboprofen is cleared by the kidneys.

In brief: Both control fever

Acetaminophen is used for pain and fever, Ibuprofen is used for pain, fever and inflammation.
Acetaminophen is cleared by the liver, iboprofen is cleared by the kidneys.
Dr. Kevin Windisch
Dr. Kevin Windisch
Thank
Dr. Muhammad Arif
Pain Management
2 doctors agree

In brief: Difference

Ibuprofen is NSAID while Acetaminophen has some analgesic properties but different mechanism of action.

In brief: Difference

Ibuprofen is NSAID while Acetaminophen has some analgesic properties but different mechanism of action.
Dr. Muhammad Arif
Dr. Muhammad Arif
Thank
Dr. Ihab Ibrahim
Pain Management
2 doctors agree

In brief: Ibuprofen

Is an anti-inflammatory.

In brief: Ibuprofen

Is an anti-inflammatory.
Tylenol (acetaminophen) is not.
Dr. Ihab Ibrahim
Dr. Ihab Ibrahim
Thank
1 comment
Dr. Ihab Ibrahim
Tylenol is broken down by your liver and should not be taken if you have hepatitis, or liver disease. Ibuprofen or Motrin by your kidney and shouldn't be taken with kidney disease, and only with doctor approval if heart disease, diabetes, hypertension
Dr. Gregg Alexander
Pediatrics
1 doctor agrees

In brief: Length of effect

Both treat fever and pain.
Ibuprofen lasts 6-8 hours while Acetaminophen lasts about 4 hours. Sometimes, one seems to work better than the other, either for certain symptoms or for certain children. (for instance, i find Ibuprofen more helpful for sore throats, usually.) pick the one that helps the most for your child, for their symptoms. (the "alternating" idea isn't recommended.).

In brief: Length of effect

Both treat fever and pain.
Ibuprofen lasts 6-8 hours while Acetaminophen lasts about 4 hours. Sometimes, one seems to work better than the other, either for certain symptoms or for certain children. (for instance, i find Ibuprofen more helpful for sore throats, usually.) pick the one that helps the most for your child, for their symptoms. (the "alternating" idea isn't recommended.).
Dr. Gregg Alexander
Dr. Gregg Alexander
Thank
Dr. JAYENDRA SHAH
Physical & Rehabilitation Medicine

In brief: Thanks for asking!

There is lot of difference - classification - one is for reduction of fever--tylenol, other is lot for arthritis pain complications are different too one injures kidney other stomach.

In brief: Thanks for asking!

There is lot of difference - classification - one is for reduction of fever--tylenol, other is lot for arthritis pain complications are different too one injures kidney other stomach.
Dr. JAYENDRA SHAH
Dr. JAYENDRA SHAH
Thank
Dr. Cory Annis
Internal Medicine & Pediatrics

In brief: Ibuprofen/acetaminop

Both reduce fever& pain.
Acetaminophen (tylenol/feverall) is easier on the stomach, but lasts only about 4 hours. It's available in rectal suppository (a godsend for the vomiting tot w/ fever). It's very toxic when overdosed, though. Ibuprofen (motrin/advil) also reduces swelling (great for sore throats) & lasts 6-8 hours which improves sleep for everyone ;). Follow the label or ask your doctor.

In brief: Ibuprofen/acetaminop

Both reduce fever& pain.
Acetaminophen (tylenol/feverall) is easier on the stomach, but lasts only about 4 hours. It's available in rectal suppository (a godsend for the vomiting tot w/ fever). It's very toxic when overdosed, though. Ibuprofen (motrin/advil) also reduces swelling (great for sore throats) & lasts 6-8 hours which improves sleep for everyone ;). Follow the label or ask your doctor.
Dr. Cory Annis
Dr. Cory Annis
Thank
Dr. Faryal Ghaffar
Pediatrics

In brief: Medication

Acetaminophen is antipyrtec (fever reducer) and pain reliever, Ibuprofen is antipyretic, pain reducer and anti-inflammatory.
Acetaminophen works for 4-6 hours, Ibuprofen for 6-8 hours. Tylenol (acetaminophen) is gentle on an empty stomach. If Ibuprofen is taken for a long time on an empty stomach it may cause stomach mucosal irritation.

In brief: Medication

Acetaminophen is antipyrtec (fever reducer) and pain reliever, Ibuprofen is antipyretic, pain reducer and anti-inflammatory.
Acetaminophen works for 4-6 hours, Ibuprofen for 6-8 hours. Tylenol (acetaminophen) is gentle on an empty stomach. If Ibuprofen is taken for a long time on an empty stomach it may cause stomach mucosal irritation.
Dr. Faryal Ghaffar
Dr. Faryal Ghaffar
Thank
Dr. Janesta Noland
Pediatrics

In brief: Chemical makeup

Both relieve pain and fever, but they are chemically different.
Ibuprofen works in an inflammatory pathway of the body which also makes it a good medicine for inflammation, which Acetaminophen is not. Ibuprofen can cause problems with the stomach lining and with the kidneys because of where/how it acts in the body. Acetaminophen can cause a problem with the liver if taken in excess.

In brief: Chemical makeup

Both relieve pain and fever, but they are chemically different.
Ibuprofen works in an inflammatory pathway of the body which also makes it a good medicine for inflammation, which Acetaminophen is not. Ibuprofen can cause problems with the stomach lining and with the kidneys because of where/how it acts in the body. Acetaminophen can cause a problem with the liver if taken in excess.
Dr. Janesta Noland
Dr. Janesta Noland
Thank
Dr. Pamela Lindor
Pediatrics

In brief: Motrin or tylenol (acetaminophen)?

Ibuprofen is an anti-inflammatory medication.
It treats pain, fever and swelling. Each dose lasts 6-8 hrs. Acetaminophen relieves pain and fever, but not inflammation. It is given every 4 hrs.

In brief: Motrin or tylenol (acetaminophen)?

Ibuprofen is an anti-inflammatory medication.
It treats pain, fever and swelling. Each dose lasts 6-8 hrs. Acetaminophen relieves pain and fever, but not inflammation. It is given every 4 hrs.
Dr. Pamela Lindor
Dr. Pamela Lindor
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
940K people helped
Continue
108,000 doctors available
Read more answers from doctors